Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jul 20, 2020, 2:05 PM PDT for Alpine County, Tuolumne County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2020, 2:05 PM PDT (21:05 UTC)
- Expired
- Jul 20, 2020, 2:30 PM PDT
- In force
- 25 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Alpine County, CA, Tuolumne County, CA
The radar
The Sacramento radar (KDAX), 157 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2970 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:40 AM PDT, 11 hours 25 minutes earlier.
Area forecast discussion, Jul 20, 2:40 AM PDT, 11 hours 25 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Sacramento CA 240 AM PDT Mon Jul 20 2020 .SYNOPSIS... Gradual cooling trend this week. A few late day thunderstorms are expected over the mountains. Keep an eye to the sky if in the mountains. Southwest breezes continue near the Delta with locally breezy conditions elsewhere. && .DISCUSSION... Skies are clear across interior NorCal early this morning other than some remnant clouds from Sunday afternoon's deep convection over the Sierra Nevada. Profiler data indicate the marine layer remains around 2k ft deep with IR difference imagery indicating stratus extends through the Carquinez Strait. Surface pressure gradients are trending stronger onshore and a robust Delta Breeze has spread around 5 degrees of cooling up through the southern half of the Sacramento Valley. Temperatures will remain pretty hot across the northern Sacramento Valley and surrounding terrain early this week while the Delta Breeze keeps temperatures close to average elsewhere across interior NorCal. Highs across the northern Sacramento Valley will remain in the 100-105 range today and Tuesday before gradually cooling during mid-week. Mid level moisture/instability continues to spread a little further to the north and west beneath the ridge axis extending from the Four Corners region into the eastern Pacific. More diurnal activity is expected across the northern Sierra today with perhaps an isolated storm over the Coast Range to the west of the Sacramento Valley. Weak closed low forecast to develop off the NorCal coast on Tuesday is expected to draw moisture/instability further to the northwest with isolated late day thunderstorms possible across many of the NorCal mountains. Thunderstorm threat forecast to retreat back to the Sierra south of Tahoe by mid-week as the low drops into central California. Locally breezy south to southwest winds will be possible at times in the afternoons and evenings, mainly through the Delta and portions of the Central Valley. && .EXTENDED DISCUSSION (Friday THROUGH Monday)... Upper troughing/low remains along the CA coast through the extended forecast period. AMS remains relatively dry with only a slight chance of deep moist convection over extreme southern portions of our Sierra Nevada Friday afternoon. Highs will be near normal Friday through Sunday then above normal Monday. && .AVIATION... Lcl MVFR/IFR conds poss in ST vcnty of Delta til abt 18z tda, otrw VFR for intr NorCal exc sct MVFR/IFR poss in tstms ovr mtns btwn 20z-03z. Isold FU vcnty of wild fires. Lcl SWly sfc wnd 25g35kt poss vcnty of Delta and areas of Sly sfc wnd up to 18 kts poss in Sac and Nrn San Joaquin Vlys btwn 23z-06z. && .STO WATCHES/WARNINGS/ADVISORIES...None. &&
In the hours before
Special weather statement, Jul 20, 1:41 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Sacramento CA
141 PM PDT Mon Jul 20 2020
CAZ069-202130-
West Slope Northern Sierra Nevada-
141 PM PDT Mon Jul 20 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
TUOLUMNE...ALPINE...EASTERN EL DORADO AND NORTHEASTERN AMADOR
COUNTIES...
At 141 PM PDT, an area of strong thunderstorms were clustered over
Kennedy Meadow, or 7 miles west of Sonora Pass, moving northwest at
10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Carson Pass, Kirkwood, Kennedy Meadow, Ebbetts Pass, Kirkwood
Meadows, Dardanelle, Upper Blue Lake, Kirkwood Ski Area, Lookout Peak
and Hermit Valley Basin.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3815 11963 3810 11981 3872 12013 3875 12001
3866 11994 3845 11968 3834 11963 3832 11965
3828 11965 3823 11961 3820 11963 3818 11960
TIME...MOT...LOC 2041Z 112DEG 11KT 3832 11977
RoweThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:41 PM PDT | Special Weather Statement | STO | Alpine | 49 min |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.